If a month or two passes and those side effects are still holding strong, keep your doctor in the loop. Yes, your medication might alleviate mood swings, but if it’s at the cost of constant nausea, numbness, and sluggishness, it’s possibly not the best fit. “If it comes to a place where [side effects] are starting to impact your functioning and making you feel pretty miserable, that’s when you want to say, ‘Is there an adjustment we can make?’” Dr. Gallagher says.
Side effects cause a lot of people to stop taking their bipolar meds, which is worrisome: Without your doc’s guidance, stopping medication on your own can lead to the risk of symptoms returning. Dealing with side effects is an understandably distressing situation to be in, but don’t just stop your treatment—your psychiatrist can make changes to ensure things feel better.
Your bipolar symptoms are coming back—or changing.
This truly sucks, but sometimes, a medication that’s successfully kept impulsive tendencies or bouts of hyperactivity in check for months or years will suddenly stop working and you’ll experience “breakthrough symptoms,” when your bipolar symptoms come back or brand-new ones crop up during treatment.5 This can sometimes happen when you’re more stressed than normal, you have or develop another chronic condition, you’re drinking more than normal,6 or age is affecting the way your body processes medications. Other times, it’s just not clear why the medication pooped out (to use a highly technical term).
Another medication red flag that you shouldn’t ignore: Your moods are still cycling or feel especially intense, Dr. Nadkarni says. The right treatment will limit your cycles and shorten how long it takes you to recover from a manic or depressive episode, she says. When you’ve just started a new medication, your manic episodes should improve within three months. If your moods are still bouncing around beyond that point, it’s worth exploring other options.
What should you do if your medication might need to be adjusted?
It can be tough to pick up on these signs, even as you’re going through them. As Dr. Gallagher says, your memories tend to be muddled by your emotions (which is often unavoidable with bipolar disorder), so it can sometimes be hard to see a difference from inside of it. Journaling can help: Jot down your highs, neutrals, and lows, along with when and where they occur, and share them with your doctor. They can help spot any trends or abnormalities that might be related to your treatment. You can also ask a friend or family member you trust to keep an eye on your behavior, too, and let you know if anything seems off.
When things truly just suck: Lay out the situation honestly and openly to your psychiatrist, Dr. Gallagher recommends. While a simple shift, like switching what time you take your medication, could help, you might be better off with a different dose or prescription entirely.7 Whatever the plan, your doctor should have a clear answer for you about what you might do next. If you don’t feel heard—say, your doctor says how you’re feeling isn’t a big deal, or that you’re just imagining things—get a second opinion, Dr. Gallagher says. The right psychiatrist will be empathetic about all you’re going through.